Is it possible to titrate paralytics?

  1. 0
    Is it possible to titrate paralytics so that they can still breathe but remain immobilized?
  2. 10,903 Visits
    Find Similar Topics
  3. 58 Comments so far...

  4. 0
    Gosh - to me that sounds tortuous - why would you want to do this?
  5. 0
    Uh....why would you do that? If you want them to breathe, you could titrate sedatives.
  6. 0
    The other day I was doing conscious sedation on a patient with morphine. He was agitated, trying to get out of bed, trying to leave the hospital, but completely confused (didn't know place or date). They had just extubated him, a bit prematurely, and he was having a hard time keeping his airway clear. I tried to educate him on coughing and deep breathing, but he was too confused. So I sedated him on morphine. His breathing dropped from 30's to mid teens, O2 sat remained in the low 90's, so I kept him on 2L NC, and nasally suctioned him, but even then, he could still move as I inserted the catheter. A few hours after I suctioned him, his temp dropped from 38.1 to around 37.2. Oh yeah, and some dumb RT said he might be retainin C02 and suggested I do an abg. His abg was fine.

    That answer your question as to why?
  7. 0
    Sure - I guess. However, we do conscious sedation in the ER and use a sedative/hypnotic/amnestic and do just fine. I'm kinda gathering he was intubated for more than a conscious sedation type of procedure?
  8. 1
    Quote from Diprivan/Vented
    Is it possible to titrate paralytics so that they can still breathe but remain immobilized?
    Holy cow, I know you are just asking a hypothetical question, and I admire your willingness to learn. But this is a great illustration of why these drugs are only for intubated patients, when they are used in the ICU.

    Not all muscles respond uniformly to muscle relaxants. My memory is dim (students, help me out here), but I think the respiratory muscles are MORE sensitive to the effects of relaxation. This explains why you can have a patient who looks fully reversed, but has insufficient respiratory effort.

    The other day I was doing conscious sedation on a patient with morphine. He was agitated, trying to get out of bed, trying to leave the hospital, but completely confused (didn't know place or date). They had just extubated him, a bit prematurely, and he was having a hard time keeping his airway clear.
    And speaking of insufficient respiratory effort, morphine is a strong respiratory depressant. It is not the first drug I would think of in this scenario, but I know these types of patient are a bear to manage. I remember it well, trying to keep the old lungers off the vent. It is a tribute to great nursing care any time it can be done successfully.

    I know you were concerned about safety, and keeping him in the bed. But don't these type of patients need all their strength to keep the respiratory effort going? Sedation in these patients is a real balancing act. I used to really like benadryl in this type of situation. Very calming, but no respiratory depression.



    some dumb RT said he might be retainin C02 and suggested I do an abg. His abg was fine.
    Well, I guess I am dumb as the RT. If the tidal volume was on the small side, a drop in RR could well lead to CO2 retention, especially if this was a patient already at risk for it. And what if the agitation was a sign of hypoxia? If nothing else, ABGs are a good to CYA that you haven't missed anything.
    Sort of a "defensive nursing" practice.

    An interesting case discussion, thanks for sharing it.

    loisane crna
    NurseKitten likes this.
  9. 2
    you don't paralyze people for conscious sedation.... if you want to use a paralytic have an anesthesiologist there to secure the airway

    respiratory muscles (diaphragm) are the last to be blocked and the first to come back from paralysis.... so loisane, you are wrong. and by the way, how does a patient "look" fully reversed???

    a patient wakes up and is confused... sedating him with morphine is the wrong thing to do, it will worsen the confusion (unless he is in sooo much pain that he has become confused, very unlikely).... you want to use something that will sedate him without compromising his respiratory effort even more: choices include: clonidine, dexmedetomidine, haldol, seroquel, risperdal.... Don't use narcotics, don't use benzos, and wouldn't recommend benadryl as it can sometimes make people even more agitated (especially the elderly) - due to its histamine-effects.

    dumb RT???? both hypoxia and hypercarbia can explain confusion post-extubation.... and could easily be an argument for more non-invasive ventilation or possibly reintubation if the patient is failing.

    so the answer for diprivan/vented.... is it possible? yes, but doesn't work very well and would feel horrible for the patient.... is it ever done? absolutely not....
    NurseKitten and Zaphod like this.
  10. 0
    Quote from Gotosleepy
    respiratory muscles (diaphragm) are the last to be blocked and the first to come back from paralysis.... so loisane, you are wrong. and by the way, how does a patient "look" fully reversed???

    Thanks for refreshing my memory, I knew someone here would have the factoid more at their fingertips than I did.

    You and I both know about how to assess reversal. And I am sure we have both seen patients that we thought were reversed that just didn't fly after pulling the tube, and sometimes it turns out to be residual relaxation. If there is interest in that, we can chat about it. But the poster is obviously not an anesthesia provider, so no need to get more complicated than needed, at least not at this point.

    The bottom line here being, that these drugs are not safe without airway support. And in the ICU, that means an ET tube-inserted by someone qualified to do so.

    loisane crna
    Last edit by loisane on Jul 31, '04
  11. 1
    Quote from Diprivan/Vented
    Is it possible to titrate paralytics so that they can still breathe but remain immobilized?
    No it is not possible to "titrate" paralytics!!!Your should never ever ever use paralytics on anyone who is not intubated. Eventually someone will be killed. This sort of thought process is like giving someone sterile water iv to correct hypernatremia...SCARY
    NurseKitten likes this.
  12. 0
    actually you can use paralytics in somebody who isn't intubated... but they need to be sedated as well, and you need an anesthesia provider there


Top